Are Over-the-Counter Drugs Dangerous?

Over The Counter Drug Addiction

Medications do not always require the prescription of a medical doctor. Due to the availability of over-the-counter medications, many consumers assume it is safe to take the drugs. While over-the-counter drugs are considered safe by the Food and Drug Administration when used appropriately, the medications do have potential dangers. Learning about the dangers can help individuals who are taking too much get appropriate help.

Adverse Side Effects

Over-the-counter drugs are primarily dangerous due to the potential adverse side effects that might occur. While specific reactions vary based on the particular medication, individuals might face dangerous side effects after taking an over-the-counter drug.

Adverse side effects are often associated with an overdose of over-the-counter medications, it can also occur when individuals take the medication as directed on the packaging.

The possible side effects that might occur include:

  • Allergic reactions
  • Headaches
  • Dizziness
  • Shortness of breath
  • Weakness
  • Fevers
  • Liver damage
  • Stomach bleeding
  • Reduced bone density
  • Nausea
  • Fatigue
  • Dry mouth
  • Fainting
  • Cardiac arrest

 

In most cases, adverse side effects are associated with allergies or sensitivities to the drug. Other situations are related to an accidental or intentional overdose of the medication.

Individual reactions to over-the-counter medications vary based on personal tolerance and the particular drug. Even when the drug is taken according to the directions, some individuals might develop a sensitivity that leads to an overdose or negative side effects.

When negative side effects occur, it is best to seek immediate medical care. Certain over-the-counter medications can lead to severe health problems if an accidental overdose occurs.

Overdose Dangers

The dangers of over-the-counter medications are not limited to the risk of allergies or adverse side effects. The risk of overdosing on an over-the-counter medication is high, particularly when it relates to painkillers or cold medicines.

Depending on personal sensitivity to the medication and the particular drug, it is possible to accidentally overdose on over-the-counter drugs. Painkillers and sleep aids are among the most common over-the-counter options that are accidentally overdosed due to taking the medication in conjunction with other drugs that contain the same ingredients. For example, an individual might take a painkiller and a cold medicine and accidentally overdose on acetaminophen.

The dangers of over-the-counter drugs are severe. Possible symptoms of an overdose include:

  • Seizures
  • Stomach bleeding
  • Fevers
  • Hallucinations
  • Severe fatigue
  • Nausea
  • Increase heart rate
  • Blurred vision
  • Vomiting
  • Sweating
  • Difficulty breathing
  • Death

 

When an overdose is treated early, doctors can prevent severe reactions and the possibility of death. If an accidental overdose occurs, immediate medical treatment is vital. The faster treatment is provided, the less severe the impact on the body will become.

Over-the-Counter Drug Abuse

While the most common concerns related to over-the-counter medications are overdosing and adverse reactions, some individuals will abuse the drugs. Since the drugs are easily accessible without a prescription, teens and young adults might use the drugs inappropriately.

The most commonly abused over-the-counter medications are designed for colds, flu, sinus pressure, and similar minor illnesses. The dextromethorphan, or DXM, found in many cold and flu medications can cause feelings of euphoria when taken in a high dosage. As a result, the drug is abused and can result in an addiction.

Diuretic and weight loss drugs that are available over-the-counter are also commonly abused, particularly among young women. The drugs are used as a method of weight loss and purging the body, which can result in unhealthy and dangerous binging and purging behaviors. Over time, diuretics and weight loss pills can become addictive to some individuals.

Best Drug Rehabilitation Can Help

The dangers associated with over-the-counter drugs often relate to abusing and misusing the medications. Since it is possible to overdose on the drugs, getting help for an addiction to the medications is a necessity. Best Drug Rehabilitation offers rehab programs that focus on treating the causes of over-the-counter drug addictions. Since the addictions might relate to problems with self-esteem, the feeling of euphoria that comes with certain drugs and the determination to lose weight, counseling services will focus on the underlying cause of abusing the substance.

Depending on the level of physical and emotional dependence, treatment solutions will vary. Drug rehab will focus on detoxifying the body, providing alternatives to using the drug, and offering healthy activities that improve coping strategies. When combined with counseling, the rehab program is an effective way to overcome addiction to readily available substances.

Aftercare Services

Aftercare services are the final step of overcoming addiction because professionals offer advice and helpful services after the rehab program is completed. The result of continued support is freedom from addiction. Over-the-counter medications are potentially dangerous substances. Between the risk of adverse side effects, overdosing, and addiction, the drugs should always be taken with care. When an addiction to over-the-counter medications occurs, professional help is available at Best Drug Rehabilitation. A personalized rehab plan will help overcome addiction and seek better activities to fight stress and emotional challenges.

 

Loved ones in recovery

Families Need to Improve Their Approachability for Loved Ones in Recovery

Recovery and rehabilitation are hard for anyone recovering from addiction. The only thing that makes it worse is feeling …

new life after rehab

Man Enters Rehab a Drunk and Leaves with a New Life

Walking down the street, drunk and tired, Trevor felt ready to give up right then and there. As he stumbled down the street …

anger and addiction relapse

Why Anger is a Dangerous Trigger for Addiction Relapse

Everyone gets angry occasionally when a situation becomes frustrating, or a person feels they were mistreated. At the same …